Confused...when to start
Dec 21, 2003
In Sweden, doctors orders often are that you should start medication when cd4 drops to 2-300. But when i browse the web it seems like you Americans :-) tend to start earlier... im confused... Benefits vs risks and so on ???
Response from Dr. Young
Thanks for your question. It's good to hear from our ex-US readers.
There is some debate over the optimal time to start therapy for persons with chronic HIV infection. Safe to say, that different geographical locations often have differing opinions.
The decision to delay until CD4s are about 200 is based on several large cohort studies that show that the outcomes for patients who delay to 200 are about the same as those who start with CD4s that are higher (about 350). This certainly provides strong support that says that waiting longer is not a terrible thing and might avoid certain drug-related side effects or the generation of drug resistance (particularly among those persons who have difficulty in adherence).
My concern with these analyses is that the measurements of success or failure were often death or other pretty serious complications-- we know, for example that the risk of drug-related side effects, like neuropathy or pancreatitis actually increase if one waits longer to start therapy; moreover, the risk of lipodystrophy has been shown in several studies to be related to the lowest ever CD4 count, and that the risk of developing lipo doesn't seem to improve after waiting too long (or with low CD4s).
Lastly, the big push to delay therapy was based on earlier treatment regimens that were complicated by many pills, many side effects and difficult adherence. Newer drug regimens have made signficant improvements in all of these areas and are much better tolerated and easier to take.
What I can say is that if I had HIV, I definitely would not be waiting for an AIDS diagnosis (CD4 = 200) before starting on current, modern treatments.
Hope this helps clarify the differences in opinion.
Thanks for reading. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Black Spots After Open Mouth Kissing Worried I Have HIV
- Dry Mouth After Swallowing Precum What Are The Chances Of HIV
- Sinus Infection After Oral Sex Worried I Have HIV
- Can Hepatitis B Test Return A False Positive?
- Can Hepatitis Cause Excessive Saliva At Night?
- Can I Mix Fluconazole And Monistat?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.